Hail, Cedar
- When
- April 9, 7:40 AM CST to 7:44 AM CST
- Where
- Cedar County, Lime City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.650, -91.083
Penny sized hail reported by trained storm spotter.
)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Summary for 4/09/01 event: (For additional information, see individual report for the date.)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa. Following the early morning activity, thunderstorms refired across parts of east central Iowa after 7 AM CST. These storms produced locally heavy rain and hail ranging in size from 1/2 to 3/4 inch in Cedar and Scott counties. After a lull from mid-morning through the afternoon, thunderstorms redeveloped near the boundary in northwest Illinois from late afternoon through early evening, and produced hail up to golfball sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 1:29 AM CST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT SUN APR 8 2001 LINES OF THUNDERSTORMS ACROSS NW HALF FORECAST AREA OCCURRING ALONG NOSE OF H850 40 KT JET AND ALONG SURFACE WARM FRONT. WARM FRONT EXTENDED FROM SURFACE LOW OVER N CENTRAL KS NE TO NEAR DSM ALONG I-80 AND JUST N OF QUAD CITIES EAST TO NEAR SBN. KDVN 88D SHOWING A COUPLE OUTFLOW BOUNDARIES THAT WILL INTERSECT WITH MAIN LINES SOUTHERN CWA TO CONTINUE THREAT OF SEVERE STORMS OVER NEXT SEVERAL HOURS. SW FLOW ALOFT CONTINUES WITH UPPER LOW OVER PAC NW AND IMBEDDED SHORTWAVES TO MOVE OVER FORECAST AREA THROUGH MIDWEEK. FORECAST CHALLENGE WILL BE INITIAL WORDING FOR DEPARTING COMPLEX THIS MORNING AND THEN POPS FOR TUESDAY NIGHT AND WEDNESDAY EVENT. ETA HAD BEST HANDLE ON SURFACE LOW POSITION AT 06Z...BUT BLEND OF ETA AND AVN QPF GOOD FIT TO CURRENT RAIN AREA. IN UPPER LEVELS...NGM IS FASTER AND DEEPER WITH LOW TO EJECT OUT OF SW WEDNESDAY...WITH ETA AND AVN SLOWER AND FOLLOWED. LOCATION OF SURFACE LOW AND WARM FRONT WILL BE CRITICAL TO LOCATION OF PRECIP...AND FOLLOWING SLIGHTLY SLOWER ETA PLACES LOW IN SE IA BY 18Z WITH W CENTRAL IL REMAINING IN WARM SECTOR AND BEST CHANCE FOR TSRA REDEVELOPMENT IN AFTERNOON. AREAS TO NORTH AND WEST WILL WORD AS MAINLY MORNING CHANCES. FRONT PUSHES BACK SOUTH OF FORECAST AREA LATE MONDAY BEFORE NEXT LOW DEVELOPING IN EASTERN CO PUSHES IT BACK NORTH AT H850 TO BISECT FORECAST AREA AGAIN BY LATE TUESDAY. WITH SIMILAR SCENARIO TO TONIGHT...BUT MUCH STRONGER LOW LEVEL JET AND AND UPPER DIVERGENCE...WILL CONTINUE WITH LIKELY POPS WITH MENTION OF HEAVY RAINFALL TUESDAY NIGHT. MAX TEMPERATURES WILL REMAIN A TOUGH CALL WITH GUIDANCE GOING LOWER 60S NORTH TO 80 SOUTH FOR TODAY. WILL TEMPER THIS BACK SOME WITH MAINLY 60S NORTH AND 70S SOUTH BOTH TODAY AND TUESDAY AS FRONTAL POSITION WILL BE CRITICAL. .DVN... IA...NONE. IL...NONE./ MO...NONE. SHEETS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 AM CDT MON APR 9 2001 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... LOW PRESSURE WILL MOVE EAST ALONG A WARM FRONT ACROSS SOUTHERN IOWA INTO NORTH CENTRAL ILLINOIS BY EVENING. THIS MAY PRODUCE A FEW AFTERNOON THUNDERSTORMS ALONG AND NORTH OF THE FRONT IN SOUTHEAST IOWA AND WESTERN ILLINOIS. THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND IN FAR EASTERN IOWA LATE IN THE AFTERNOON AND THEN IN WESTERN ILLINOIS EARLY IN THE EVENING. THE AREA WILL SEE A BREAK FROM THUNDERSTORMS TONIGHT AND EARLY TUESDAY BEFORE ANOTHER ROUND OF ACTIVE WEATHER ARRIVES FOR TUESDAY NIGHT AND WEDNESDAY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ACROSS THE AREA LATE TUESDAY. THIS WILL PUSH A WARM FRONT BACK NORTH INTO SOUTHERN IOWA AND NORTHERN ILLINOIS. THERE IS A A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 80 IN THE QUAD CITIES OUTLOOK AREA FOR LATE TUESDAY. THE RETURN OF DEEP MOISTURE FROM THE GUL8F OF MEXICO WILL ALSO BRING THE POTENTIAL FOR HEAVY RAIN AND POSSIBLY FLASH FLOODING. SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...BUT MAY BE NECESSARY TUESDAY. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 2 N CENTER PT IA .5 INCH HAIL
04/08/01 LINN REPORTED BY EMERGENCY
MANAGEMENT.
0230 AM DAVENPORT IA .25 INCH HAIL
04/09/01 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0234 AM MUSCATINE IA .25 INCH HAIL
04/09/01 MUSCATINE REPORTED BY COOPERATIVE
OBSERVER.
0243 AM BETTENDORF IA .5 INCH HAIL
04/09/01 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0310 AM ERIE IL .25 INCH HAIL
04/09/01 WHITESIDE REPORTED BY STORM
SPOTTER.
0320 AM GALVA IL .25 INCH HAIL
04/09/01 HENRY REPORTED BY EMERGENCY
MANAGEMENT.
0337 AM NEPONSET IL .25 INCH HAIL
04/09/01 BUREAU REPORTED BY STORM
SPOTTER.LOCAL STORM REPORT...FINAL EVENT SUMMARY...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0839 PM GREELEY IA 1 INCH HAIL
04/08/01 DELAWARE REPORTED BY STORM
SPOTTER.
0849 PM COLESBURG IA 1 INCH HAIL
04/08/01 DELAWARE REPORTED BY STORM
SPOTTER.
0928 PM 6 NW KEYSTONE IA 1 INCH HAIL
04/08/01 BENTON AT INTERSECTION OF
HIGHWAYS 21 AND E36.
REPORTED BY STORM
SPOTTER.
0946 PM GARRISON IA .88 INCH HAIL
04/08/01 BENTON REPORTED BY STORM
SPOTTER.
1015 PM 2 N CENTER PT IA .5 INCH HAIL
04/08/01 LINN REPORTED BY EMERGENCY
MANAGEMENT.
1048 PM 9 NE VINTON IA FUNNEL CLOUD
04/08/01 BENTON REPORTED BY STORM
SPOTTER.
1056 PM 2 NW QUASQUETON IA .75 INCH HAIL
04/08/01 BUCHANAN REPORTED BY STORM
SPOTTER. ON HIGHWAY W35.
1125 PM MT AUBURN IA .5 INCH HAIL
04/08/01 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1142 PM 2 W ROWLEY IA .5 INCH HAIL
04/08/01 BUCHANAN REPORTED BY STORM
SPOTTER. AT
INTERSECTION OF
HIGHWAYS 150 AND D47.
1142 PM 2 W ROWLEY IA SMALL STREAM FLOODING
04/08/01 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.
1222 AM 2 SW DUBUQUE IA .5 INCH HAIL
04/09/01 DUBUQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1240 AM EAST DUBUQUE IL .5 INCH HAIL
04/09/01 JODAVIESS REPORTED BY STORM
SPOTTER.
1240 AM GALENA IL .5 INCH HAIL
04/09/01 JODAVIESS REPORTED BY STORM
SPOTTER.
0157 AM BLUE GRASS IA .5 INCH HAIL
04/09/01 SCOTT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0157 AM WEST CHESTER IA .75 INCH HAIL
04/09/01 WASHINGTON REPORTED BY STORM
SPOTTER.
0220 AM BLUE GRASS IA .5 INCH HAIL
04/09/01 SCOTT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0230 AM DAVENPORT IA .25 INCH HAIL
04/09/01 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0234 AM MUSCATINE IA .25 INCH HAIL
04/09/01 MUSCATINE REPORTED BY COOPERATIVE
OBSERVER.
0243 AM BETTENDORF IA .5 INCH HAIL
04/09/01 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0310 AM ERIE IL .25 INCH HAIL
04/09/01 WHITESIDE REPORTED BY STORM
SPOTTER.
0320 AM GALVA IL .25 INCH HAIL
04/09/01 HENRY REPORTED BY EMERGENCY
MANAGEMENT.
0337 AM NEPONSET IL .25 INCH HAIL
04/09/01 BUREAU REPORTED BY STORM
SPOTTER.The Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 13:38 UTC.
1 hail. Local standard time, as filed.
Penny sized hail reported by trained storm spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243681.